Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 113, NWS Bismarck, ND

June 29, 2006Foster County, Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 29, 2006, 7:49 PM CDT for Foster County, Stutsman County, North Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2006, 7:49 PM CDT (00:49 UTC)
Expired
Jun 29, 2006, 8:22 PM CDT
In force
33 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Foster County, ND, Stutsman County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 113 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
3798 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 300049
SVRBIS
NDC031-093-300145-
/O.NEW.KBIS.SV.W.0113.060630T0049Z-060630T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
749 PM CDT THU JUN 29 2006

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA...
  NORTHEASTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 845 PM CDT

* AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BORDULAC...OR ABOUT 32 MILES NORTH OF
  JAMESTOWN...AND MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KENSAL AROUND 800 PM CDT...
  COURTENAY AROUND 815 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 4745 9888 4740 9906 4698 9877 4727 9838

$$
TWH
2 follow-up statements
000 
WWUS53 KBIS 300110
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
810 PM CDT THU JUN 29 2006

NDC031-300120-
/O.CAN.KBIS.SV.W.0113.000000T0000Z-060630T0145Z/
FOSTER ND-
810 PM CDT THU JUN 29 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEAST FOSTER COUNTY IS 
CANCELLED...

LAT...LON 4733 9862 4732 9898 4698 9877 4727 9838

$$

NDC093-300145-
/O.CON.KBIS.SV.W.0113.000000T0000Z-060630T0145Z/
STUTSMAN ND-
810 PM CDT THU JUN 29 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN STUTSMAN COUNTY...

AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR KENSAL...OR ABOUT 26 MILES NORTH OF
JAMESTOWN...MOVING SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  COURTENAY AROUND 830 PM CDT...

LAT...LON 4733 9862 4732 9898 4698 9877 4727 9838

$$
TWH
000 
WWUS53 KBIS 300122
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
822 PM CDT THU JUN 29 2006

NDC093-300132-
/O.CAN.KBIS.SV.W.0113.000000T0000Z-060630T0145Z/
STUTSMAN ND-
822 PM CDT THU JUN 29 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STUTSMAN COUNTY
IS CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

LAT...LON 4733 9862 4732 9898 4698 9877 4727 9838

$$
TWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:00 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Jun 29, 3:00 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT THU JUN 29 2006

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...
SMALL DIFFERENCES IN TIMING OF SYSTEM INTO WESTERN DAKOTAS THIS
EVENING. USING BLEND OF NAM/GFS FOR TIMING. COLD FRONT NOW
APPROACHING WESTERN BORDER WITH MOVE TO CENTRAL ZONES OVERNIGHT AND
TO EASTERN PORTION OF CWA BY 18Z FRIDAY. AIRMASS VERY DRY BEHIND
FRONT WITH EASTERN MONTANA LOCATIONS REPORTED MID 90 TEMPS AND LOW
30S DEW POINTS. FIRE WX CONDITIONS THIS EVENING APPROACHING WARNING
CRITERIA BUT VALUES REMAIN MARGINAL AND COUNTIES AFFECTED ALREADY
UNDER CIVIL BURN BAN SO WILL NOT ISSUE SHORT LIVED HEADLINES FOR
FIRE WX. SOME ELEVATED RETURNS IN FAR SOUTHWEST AND NORTH CENTRAL
PORTIONS SO KEPT SLIGHT CHANCE POPS THIS EVENING WITH CHANCES
INCREASING OVERNIGHT AND FRIDAY.

UPPER LEVEL SHORT WAVE NOW PUSHING NORTHEAST PAC NW WILL
REACH NORTHERN PLAINS BY MIDDAY HELPING TRIGGER CONVECTION. SURFACE
FORCING EAST OF MOST OF ZONES SO WILL NOT MENTION SEVERE FOR NOW.
UPPER LEVEL LOW TRACKING TOP OF RIDGE NORTH CENTRAL CANADIAN PRAIRIE
PROVINCES FLATTENING RIDGE  WITH ZONAL FLOW SATURDAY. RIDGE
REBUILDING SUNDAY AND NORTHWEST FLOW REDEVELOPING. WEAK SHORT WAVES
IN NORTHWEST FLOW MAY TRIGGER DIURNAL SCATTERED CONVECTION ON
WEEKEND.

.LONG TERM...MONDAY THROUGH THURSDAY...
OVERALL NO PATTERN CHANGE IN THE EXTENDED. WESTERN RIDGE WILL STAY
IN PLACE WITH SLIGHT MOVEMENT EAST BY MID NEXT WEEK. WEAK
DISTURBANCES WILL CONTINUE TO TOP THE RIDGE AND INFLUENCE THE
WEATHER IN THE NORTHERN PLAINS. LACK OF LOW LEVEL MOISTURE WITH
CONTINUED REINFORCEMENT OF NORTHERLY FLOW WILL MEAN LITTLE OR NO
APPRECIABLE RAINFALL. MODELS HINT AT SHIFTING WESTERN RIDGE EAST
WITH PACIFIC TROUGH DIGGING IN...TOWARDS THE END OF NEXT. THIS WOULD
PRODUCE SOUTHWEST FLOW ALOFT...AND ALLOW A BETTER CHANCE OF SOME
MUCH NEEDED RAINFALL AS DEEPER TROUGH LIFTS NORTHEAST.
HOWEVER...WITH LACK OF CONTINUITY IN MODEL RUNS...VERY LITTLE
CONFIDENCE IN THIS SOLUTION AT THIS TIME.

TEMPERATURES WILL COOL SLIGHTLY INTO THE 80S ON MONDAY WITH BACKDOOR
COLD FRONT...THEN REBOUND BACK INTO THE 90S BY TUESDAY THROUGH
THURSDAY...WITH COOLER TEMPS EAST. HIGH PRESSURE WILL COVER THE
REGION TUESDAY BRINGING AN ENJOYABLE BUT WARM HOLIDAY. A SHORTWAVE
IS PROGGED TO TOP THE RIDGE ON WEDNESDAY...HAVE ADDED LOW POP FOR
THAT PERIOD. QUESTION WILL BE HOW MUCH LOW LEVEL MOISTURE WE CAN
BRING INTO THE AREA. EVAPOTRANSPIRATION MAY BE OUR BEST CHANCE
WITH GULF SHUTOFF THROUGH THE PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

HW/JC
Hazardous weather outlook, Jun 29, 4:34 AM CDT, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
434 AM CDT THU JUN 29 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-300945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
434 AM CDT THU JUN 29 2006 /334 AM MDT THU JUN 29 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHWESTERN NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 10:17 AM CDTSevere Thunderstorm WarningBISDivide58 min
Jun 30, 11:09 AM CDTSevere Thunderstorm WarningBISWilliams66 min
Jun 30, 11:19 AM CDTSevere Thunderstorm WarningBISDivide56 min
Jun 30, 3:42 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley63 min
Jun 30, 4:22 PM CDTSevere Thunderstorm WarningBISStark53 min
Jun 30, 4:44 PM CDTSevere Thunderstorm WarningBISGolden Valley61 min
Jun 30, 5:15 PM CDTSevere Thunderstorm WarningBISStark42 min
Jun 30, 5:16 PM CDTSevere Thunderstorm WarningBISSlope59 min
Jun 30, 5:28 PM CDTSevere Thunderstorm WarningBISHettinger47 min
Jun 30, 5:45 PM CDTSevere Thunderstorm WarningBISMorton60 min
Jun 30, 5:47 PM CDTSevere Thunderstorm WarningBISMcLean58 min
Jun 30, 6:05 PM CDTSevere Thunderstorm WarningBISGrant55 min
Jun 30, 6:14 PM CDTSevere Thunderstorm WarningBISHettinger61 min
Jun 30, 6:16 PM CDTSevere Thunderstorm WarningBISSlope41 min
Jun 30, 6:20 PM CDTSevere Thunderstorm WarningBISEmmons55 min
Jun 30, 6:33 PM CDTSevere Thunderstorm WarningBISSioux27 min
Jun 30, 6:45 PM CDTSevere Thunderstorm WarningBISMcLean25 min
Jun 30, 6:48 PM CDTSevere Thunderstorm WarningBISMorton42 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.